Illinois, 2021

Tornado and Damaging Wind in Illinois, October 11, 2021

October 11, 2021 · NWS LSX · 2 events in 1 county or zone

On Monday, October 11th 2021 (Columbus Day), the potential for severe weather existed across east-central/northeast Missouri and most of central and northern Illinois. Despite limited instability (energy for storms to develop), plentiful shear (changing wind speed or direction with height) from a potent mid-level storm system provided the potential for severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

On Monday, October 11th 2021 (Columbus Day), the potential for severe weather existed across east-central/northeast Missouri and most of central and northern Illinois. Despite limited instability (energy for storms to develop), plentiful shear (changing wind speed or direction with height) from a potent mid-level storm system provided the potential for severe storms. Though most storms never became strong or severe, one supercell in particular became organized enough to produce a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 11, 8:15 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 11, 8:15 AM CST, 2 hours 20 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
915 AM CDT Mon Oct 11 2021

.UPDATE...
Issued at 847 AM CDT Mon Oct 11 2021

A broken line of showers and thunderstorms are oriented in a
north-south fashion along and just east of the Mississippi River
this morning. Precipitation chances were increased along the line
to account for its forward progress. Individual cells embedded
within the line have been moving in a north-northeasterly
direction at 65-70 mph, while the line as a whole has been west to
east at approximately 45-50 mph.

This line is associated with a pre-frontal trough, which CAMs
continue to break and weaken into Illinois through the mid-morning
period. Satellite imagery has a decent about of clearing west of
the pre-frontal trough and slightly ahead of the surface low
center, which is currently still over west-central Missouri. This
clearing may provide enough time for at least some destabilization
through the late morning into the early afternoon.

SPC mesoanalysis depicts the leading edge of a 55-60 knot LLJ over
southeast MO with 0-6km shear values in the 50-60 knot range, and
0-3 km helicity of 300-500 m2/s2 all ahead of the surface low.
Lapse rates are not so impressive with 5-6C in the low levels and
mid-levels a bit more respectable being maximized at 7C over
south-central Missouri. This clearing will be an areas to watch as
we are just rounding the time of day with a min in instability.
Clearing could provide enough destabilization to tap into the
dynamically driven environment with a negatively tilted upper low
over the MO/KS border. Meso analysis show surface instability
building to around 1000 J/kg along and east of the Mississippi
River with some areas possibly reach near 1500 J/kg between 16z
and 18z. This could provide enough time to result in redevelopment
along and east of the Mississippi River between 17z and 21z before
moving east. In the event of redevelopment, storms could produce
damaging wind gusts of 60-70 mph and brief tornadoes. Damaging hail,
while still possible, may be harder to come by given the lack of
mid-level lapse and higher freezing levels hovering around 12k
feet.

Maples

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 338 AM CDT Mon Oct 11 2021

The forecast is progressing about as expected this morning with the
positively tilted 500mb short wave now moving into far southeast
Kansas.  The system is fairly well stacked with the surface low just
ahead of the upper wave, and showers and thunderstorms moving across
much of western and central Missouri. Showers and thunderstorms will
continue spreading across the forecast area this morning as the low
continues moving northeast. Latest deterministic guidance brings the
cold front into central Missouri between 14-16Z and pushes it to
near the Mississippi River by 19-21Z, and through the remainder of
our southern Illinois counties by 23-01Z.

The threat for severe weather looks to be limited by instability for
our area early this morning.  RAP has only around 500-600 J/Kg
MUCAPE, and this agrees well with the mean MUCAPE from the HREF.
Deep layer shear is still very stout at 50+ knots though, the threat
for a severe wind gust or possibly a tornado isn't zero.  Severe
weather threat will increase during the late morning and persist
ahead of the front through the afternoon.  Mid and upper level RH
progs show the dry slot wrapping around the low across eastern
Missouri and Illinois.  While low levels remain pretty saturated,
there will likely be enough insolation under the dry slot to create
some breaks in the low clouds which will help destabilize the
atmosphere ahead of the front.  HREF mean SBCAPE increases to around
1000 J/Kg, and the max SBCAPE pushes 1500 J/Kg ahead of the front.
This agrees well with the RAP solution.  The RAP actually tops out
around 2000 J/Kg in west central Illinois between 18-20Z due to
steeper mid level lapse rates in the vicinity of the upper short
wave.  0-6km shear remains in the 40-50kt range ahead of the front
superimposed over this increasing instability.  Needless to say,
this is more than enough for organized severe thunderstorms, some
with rotating updrafts and capable of producing all severe weather
type (although damaging winds are favored). Stronger instability and
locally backed surface winds/greater low level shear across west
central and southwest Illinois will likely lead to a greater tornado
threat in those locations than across the rest of the area.

Drier air will rush into the region behind the cold front bringing
what remains of the precipitation to an end over our eastern
counties by 00Z or shortly thereafter.  There may be a few lingering
showers across northeast Missouri/west central Illinois in the
vicinity of the upper short wave, but that should end by mid evening
as well.  Temperatures on Tuesday will be cooler than the past few
days, but still well above normal in the mid 70s to near 80.

Carney

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 338 AM CDT Mon Oct 11 2021

The blocky long wave pattern with a trough over the Rocky Mountains
and a ridge over the eastern CONUS will persist through Friday.
Another positively tilted short wave will eject from the base of the
trough late Tuesday into Wednesday, resulting in another stacked low
pressure system moving through the Great Plains.  In contrast to
today's system, the Wednesday storm will stay further west, moving
through the Dakotas into southern Canada by 12-18Z Thursday.
Deterministic guidance is in good agreement with this scenario and
the timing of the synoptic features, and the GEFS 500mb 1 standard
deviation is only around 40dam in the vicinity of the wave as it
moves from the Dakotas into Canada, indicating pretty decent
agreement among the ensemble members.  Another round of
precipitation looks likely late Tuesday night into Wednesday over
Missouri and Illinois in the warm advection wing of the system, and
then the cold front enters Missouri on Wednesday afternoon producing
more showers and thunderstorms.  The front will stall over Missouri
and Illinois on Wednesday night as the parent storm system moves
farther and farther north.  Severe thunderstorm potential for
Tuesday night through Thursday looks limited by instability with the
GFS barely producing 500 J/Kg MUCAPE through the period.  There will
continue to be plenty of shear, so an isolated severe storm or two
cannot be ruled out.  Of perhaps more interest, NAEFS P-Wats are
looking a little higher for parts of the Wednesday-Friday
period...in excess of 1.5".  This is now pushing the 98th percentile
on climatology.  WPC QPF still does not look excessive, but will
have to monitor closely for flooding potential.

Guidance is still advertising a pattern shift Friday into the
weekend as the eastern ridge attenuates and the long wave trough
shifts into the Plains, and then further east.  This will kick the
cold front through on Friday, possibly with another threat for
severe weather on Friday afternoon.  GFS is showing 1000+ J/Kg SBCAPE
Friday afternoon ahead of the front with 50+ kts of shear.  This
looks more favorable than any other period in the Tuesday night
through Friday period.  Behind the front Saturday and
Sunday...finally some quiet Fall-like weather with near to below
normal temperatures with lows in the 40s and highs in the 60s.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 643 AM CDT Mon Oct 11 2021

A strong storm system will produce showers and thunderstorms
across the area today. Additionally, strong and gusty winds in
excess of 30kts are expected outside of storms...from the south-
southeast ahead of the front, and then from the southwest after
the front passes. VFR ceilings will drop to MVFR and IFR in the
vicinity of the front, especially in areas of showers and storms.
Flight conditions should improve as drier air moves into the
region this evening after the front passes.

SPECIFICS FOR KSTL:

Intermittent showers...and possibly a thunderstorm will affect the
terminal early this morning. VFR conditions will likely continue
to prevail with these showers, but if a stronger storm does
develop, a brief period of MVFR/IFR visibility is possible. the
main threat for storms will begin after 15-16Z as the cold front
approaches the St. Louis Metro area. Thunderstorm threat should
end after FROPA. Also of note, sustained winds between 15-20kts
with gusts in excess of 30kts are likely today...first from the
southeast this morning, and then from the southwest this
afternoon. Ceilings will likely drop to MVFR...possibly IFR...in
the vicinity of the front, but flight conditions should improve
this evening.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     75  56  79  62 /  80   5   0  30
Quincy          71  50  74  60 / 100  10   0  50
Columbia        70  51  77  61 /  70   5   0  60
Jefferson City  72  51  79  61 /  60   5   0  50
Salem           76  54  77  58 /  80  20   0  10
Farmington      72  52  78  58 /  80   5   0  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 11, 3:03 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
403 AM CDT Mon Oct 11 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
403 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today. Some of the storms may be severe late
this morning into the afternoon. Damaging winds are the primary
threat, a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible across parts of the area again late
Tuesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning into the
afternoon.

Carney

The radar

The St Louis radar (KLSX), 80 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Greene

When
October 11, 10:35 AM CST
Where
Greene County, 1.34 mi SSE of Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.313, -90.207

Thunderstorm winds destroyed an open sided barn on the east side of Illinois Route 267, that was about six tenths of a mile north northeast of the intersection of Illinois Routes 267 and 108. Also, a few large tree limbs were blown down.

Tornado, Greene

When
October 11, 1:37 PM CST to 1:45 PM CST
Where
Greene County, 1.75 mi S of Wrights to 4.25 mi NNE of Wrights
Rating
EF2
Path length
5.83 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.355, -90.300

High resolution satellite data and information from storm spotters indicates the tornado touched down in an open field a little less than a mile south-southwest of the Berdan Road and Wrights Road intersection. The tornado moved north-northeast and intensified as it moved into the west side of the town of Wrights, IL. In Wrights, the tornado destroyed two new, well-built farm buildings, ripping one of from a concrete foundation around the perimeter of the building. The tornado then moved to the northeast, destroying two more farm buildings before crossing Wrights road, where it snapped a number of trees and rolled a camper onto a boat. The tornado continued to the northeast causing intermittent damage to trees and vegetation. The high resolution satellite data showed a prominent track in the open fields northeast of the NE 850 Ave and Super Slab Road Intersection. The last identifiable damage and where the tornado appeared to have ended is around a third of a mile west of the NE 1000 Street and NE 950 Ave Intersection. The tornado was rated EF2 with max wind speed of 115 mph. The path length was 5.83 miles with a max path width of 75 yards. No deaths or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984764, 984763.